Illinois, 2023

Damaging Winds in Illinois, March 23 to 24, 2023

March 23 to 24, 2023 · NWS PAH · 3 events in 3 counties and zones

A few isolated severe thunderstorms occurred during the night of the 23rd. A stationary front oriented from west to east across southern Illinois acted as the breeding ground for a large area of showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A few isolated severe thunderstorms occurred during the night of the 23rd. A stationary front oriented from west to east across southern Illinois acted as the breeding ground for a large area of showers and thunderstorms. A strengthening low-level jet provided plenty of uplift along and north of the frontal boundary. Most of the storms were elevated north of the front. A few storms along the front were based near the surface, allowing for a few damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 23, 7:10 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Mar 23, 7:10 PM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
810 PM CDT Thu Mar 23 2023

.UPDATE...
Issued at 810 PM CDT Thu Mar 23 2023

Outflow appears to have help nudge the surface front a little
further south. It appears to currently be running from about
central Cape Girardeau County eastward through Harrisburg, IL and
into northern Vanderburgh Co., IN. There are a few showers around
Carbondale amid 500-1000 J/kg of MLCAPE but they aren't sustaining
themselves so far. There is one very large severe storm over
Reynolds Co., MO that linear extrapolation would put into Perry
County, MO by about 9:15 pm. Will be watching to see if that storm
hugs on the boundary or moves north. Regardless it may still have
around 1000 J/kg of MLCAPE to work with amid steep mid level lapse
rates so its plausible it will maintain intensity as it moves into
the PAH CWA. Large hail would be the main concern as low-level
shear is fairly weak per PAH/VWX VWPs.

UPDATE Updated for 00z TAFs.

Issued at 543 PM CDT Thu Mar 23 2023

Watching convection along the front in SRN IL. About 1,000-1,500
J/kg of MLCAPE to work with and strong deep layer shear. One storm
briefly became severe but the corridor of instability appears
fairly narrow for this line. More activity is expected to move in
from southwest Missouri this evening.

Based on ensemble and CAM trends this afternoon did expand the
flood watch to include the rest of the CWA and enhanced the
wording a bit to highlight the potential for more significant
flooding/flooding in areas that don't typically see impacts from

&&

.SHORT TERM...(Tonight through Friday night)
Issued at 332 PM CDT Thu Mar 23 2023

Key Messages:

1. A few isolated strong to severe storms are possible tonight
mainly in portions of southeast Missouri and southern Illinois with
large hail and perhaps a brief spin up being the main concern.
Confidence is higher in the main risk for severe weather between 4
to 11 PM Friday when damaging wind gusts and isolated tornadoes are
possible. The greatest risk is still favored in southeast Missouri
and Western Kentucky.

2. No changes to the flooding headlines as a flood watch remains in
effect from this evening through late Friday night. Up to 2 to 4
inches of rain is expected in the watch area with locally 5+ inches
possible. The heaviest swath of rainfall looks to occur near the I-
64 corridor where the rain tonight will have the greatest impacts.
However, there is increasing concern for a higher flood potential in
portions of western Kentucky on Friday.

Technical Details:

A mild and humid afternoon will continue as dewpoints are now well
in the 60s. Dry conditions will not last for long as visible
satellite image is already showing vertical cloud growth along a
stalled frontal boundary. It will not be much longer until the weak
reflectivity returns on radar start to ramp by this evening as H5
energy begins to eject across the southern Plains and causes the
synoptic flow to become more amplified with increasing ascent.
Initially, pcpn will be confined to portions of southeast Missouri,
southern Illinois, and southwest Indiana. As the frontal boundary
slowly pushes south overnight, pcpn will transverse into western
Kentucky by Friday morning making for a rather wet morning commute.

A brief lull will eventually occur around midday as pcpn turns more
intermittent before the greatest impacts are felt from this system
across the entire CWA. As sfc high pressure over Ontario moves away
across Quebec, sfc low pressure will begin to deepen over IL/IN,
pulling its attendant cold front towards the FA. Strong PVA and
forcing will lead to a line of convection developing along the
boundary as pcpn moves across the FA from west to east through
Friday night. Given that the 12z HREF paintball shows strong
agreement among the CAMs, went with CONSShort for PoPs as it has
better handle on the evolution of this system compared to the NBM.

Regrading the severe weather potential, confidence has increased in
seeing some stronger storms as the 12z GEFS/EPS are now in much
better agreement with the low track. SPC's D1 outlook currently has
a marginal risk for much of the FA. Meanwhile, the D2 outlook has
slight-enhance with the greatest risk across portions of southeast
Missouri and western Kentucky where conditions will be the most
favorable. Initially, a few isolated elevated strong to severe
storms are possible tonight due to pockets of 500-1000 J/kg of
MUCAPE. The main concern with this will be for some large hail, but
a brief spin up cannot be ruled out right along the boundary.

With that said, the main concern for severe storms will be between
21z Friday and 4z Saturday when the atmosphere will be the most
unstable to support some damaging wind gusts and a few tornadoes
with a linear storm mode. The deep layer shear is more robust on the
guidance compared to a few days ago as model profiles now indicate
30 kt sfc-1km shear and 50 kt sfc-3km shear that will support
rotating updrafts. This is likely due to a better handle on the
track of sfc low pressure. As the low deepens, winds become more
backed at the sfc. However, the big question is how much of the 1000
J/kg of MUCAPE progged by the CAMs will become sfc based as it will
not take much given a H8 45-55 kt LLJ that ramps up through Friday
evening. Still thinking the flooding headlines will be the biggest
story with this system, but the severe weather potential does look a
little greater compared to yesterday.

As for the heavy rain and flooding, no changes to the headlines as a
flood watch remains in effect from this evening through late Friday
night. WPC maintains a moderate risk for excessive rainfall on their
D2 outlook. QPF totals in the watch area remain above 3 inches with
locally 5+ inches where heavy rain sets up tonight near the I-64
corridor. There are signs that the axis of heavy rain could shift
southeast more into western Kentucky as the CAMs tend to be too low
with QPF in the warm sector in these type of setups. Adjustments to
the watch may need to be made in the future depending on how things
evolve tonight. Given a deep saturated upper level flow parallel to
the sfc boundary, deep warm cloud layer above 10 kft, high low/mid
RH values above 80%, and PWAT's above 1.50 inches, a wet recipe for
flooding will certainly be in place with training storms!

Lastly, pcpn will taper off to lingering showers after 6z Saturday.
Wind gusts between 25 to 35 mph will also be possible as fropa
occurs with the cold front.

.LONG TERM...(Saturday through Thursday)
Issued at 332 PM CDT Thu Mar 23 2023

The overall H5 pattern will remain fairly progressive and active
over the weekend and into next week. Precip chances are slim over
the weekend. A front will move through Saturday but have little
overall impact on temperatures.

The next good chance of rain and possibly storms will be in the
Thursday through Friday time frame of next week. The pattern should
undergo some amplification, with a system over the west U.S.
forecast to move north and east. Temperatures will be near to
slightly above average through the long term period.

&&

.AVIATION...
Issued at 619 PM CDT Thu Mar 23 2023

Deteriorating flight conditions are expected tonight. Showers are
forming along a front from near Farmington, MO to Vincennes, IN.
And will likely persist through the next few hours with
thunderstorms moving into the area from southwest Missouri.
Thunderstorm intensity/coverage may wane overnight but persistent
rain and low ceilings are expected to settle in by late this
evening and persist through the day. Strong thunderstorms may
develop across the southern half of the area late tomorrow
afternoon but didn't have timing/placement confidence for mention
in TAFs yet.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through late Friday night for ILZ075>078-080>094.

MO...Flood Watch through late Friday night for MOZ076-086-087-100-
     107>112-114.

IN...Flood Watch through late Friday night for INZ081-082-085>088.

KY...Flood Watch through late Friday night for KYZ001>022.

&&

UPDATE...JGG
SHORT TERM...DW
LONG TERM...CN
AVIATION...JGG
Hazardous weather outlook, Mar 23, 2:41 PM CST, 7 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
341 PM CDT Thu Mar 23 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-241000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
341 PM CDT Thu Mar 23 2023 /441 PM EDT Thu Mar 23 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

There is a marginal risk of severe thunderstorms tonight, mainly
along and north of the Ohio River. Isolated large hail and perhaps
a brief spin up is the main concern. Heavy rains commence tonight
as well, beginning a flooding hazard. Refer to the Flood Watch
for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of severe thunderstorms across the entire region
late Friday afternoon and evening. This includes an enhanced risk of
severe storms over far southeast Missouri and southwest Kentucky.
Damaging winds and isolated tornadoes are potential hazards with
any strong to severe storms that develop.

Accumulating heavy rainfall will continue as a hazard as well.
Refer to the Flood Watch for those details. Gusty winds outside of
thunderstorms may reach 25 to 35 mph Friday night into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters should maintain alert status for potential activation
from later today through Friday night.

In the hours before

Special weather statement, Mar 23, 8:12 PM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Paducah KY
912 PM CDT Thu Mar 23 2023

MOZ076-240245-
Perry MO-
912 PM CDT Thu Mar 23 2023

...A strong thunderstorm will impact portions of Perry County through
945 PM CDT...

At 911 PM CDT, trained weather spotters reported a strong
thunderstorm near Womac, or near Fredericktown, moving northeast at
55 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Perryville.

This includes Interstate 55 between Mile Markers 123 and 139.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3788 8980 3785 8979 3785 8974 3782 8970
      3778 8966 3775 8966 3775 8962 3771 8958
      3770 8954 3767 8952 3760 9003 3760 9015
      3764 9015 3768 9010 3782 9000 3787 8994
      3787 8990 3791 8984
TIME...MOT...LOC 0211Z 241DEG 47KT 3763 9022

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DWS
Special weather statement, Mar 23, 8:17 PM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Paducah KY
917 PM CDT Thu Mar 23 2023

ILZ076-077-082-083-240245-
White IL-Edwards IL-Hamilton IL-Wayne IL-
917 PM CDT Thu Mar 23 2023

...A strong thunderstorm will impact portions of northwestern White,
southeastern Wayne, southern Edwards and northeastern Hamilton
Counties through 945 PM CDT...

At 917 PM CDT, Doppler radar was tracking a strong thunderstorm near
Enfield, or 7 miles east of Mcleansboro, moving northeast at 55 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Albion and Grayville.

This includes Interstate 64 in Illinois between Mile Markers 112 and
130.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3843 8801 3842 8799 3840 8798 3839 8797
      3839 8798 3837 8798 3835 8796 3829 8795
      3827 8799 3825 8798 3821 8799 3804 8847
      3815 8855
TIME...MOT...LOC 0217Z 244DEG 49KT 3813 8840

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DWS
Special weather statement, Mar 23, 8:44 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Paducah KY
944 PM CDT Thu Mar 23 2023

ILZ080-084-MOZ076-240330-
Perry IL-Jackson IL-Perry MO-
944 PM CDT Thu Mar 23 2023

...Strong thunderstorms will impact portions of southern Perry,
Jackson and eastern Perry Counties through 1030 PM CDT...

At 944 PM CDT, amateur radio operators reported strong thunderstorms
along a line extending from near Chester to 6 miles southeast of
Perryville. Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Amateur radio.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Willisville and Altenburg around 1000 PM CDT.

Other locations in the path of these storms include Ava, Grand Tower,
Murphysboro, Cedar Lake Area, Carbondale, Du Quoin, De Soto, Elkville
and Hurst.

This includes Interstate 55 between Mile Markers 121 and 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3810 8914 3810 8912 3800 8914 3795 8918
      3795 8915 3762 8915 3758 8959 3760 8961
      3758 8968 3760 8973 3759 8976 3761 8980
      3760 8986 3790 8986 3790 8983 3785 8979
      3785 8974 3780 8968 3796 8959 3800 8959
TIME...MOT...LOC 0244Z 258DEG 41KT 3787 8981 3765 8980

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DWS
Local storm report, Mar 23, 9:16 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1016 PM CDT THU MAR 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     TSTM WND GST     GORHAM                  37.72N 89.48W
03/23/2023  M42 MPH          JACKSON            IL   TRAINED SPOTTER

&&

DWS
Special weather statement, Mar 23, 9:21 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Paducah KY
1021 PM CDT Thu Mar 23 2023

ILZ075-080-081-084-085-240400-
Perry IL-Franklin IL-Jackson IL-Jefferson IL-Williamson IL-
1021 PM CDT Thu Mar 23 2023

...Strong thunderstorms will impact portions of southeastern Perry,
southeastern Jefferson, Williamson, eastern Jackson and Franklin
Counties through 1100 PM CDT...

At 1020 PM CDT, trained weather spotters reported strong
thunderstorms along a line extending from near Du Quoin to near
Elkville to near De Soto to near Cedar Lake Area. Movement was east
at 50 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Du Quoin around 1025 PM CDT.
  Royalton and Hurst around 1030 PM CDT.
  Herrin, Carterville, Christopher, Sesser, Zeigler, Cambria and
  Valier around 1035 PM CDT.
  Rend Lake Area, Crainville, Energy and West City around 1040 PM
  CDT.

Other locations in the path of these storms include Marion, West
Frankfort, Benton, Johnston City, Pittsburg and Thompsonville.

This includes Interstate 57 in Illinois between Mile Markers 49 and
81.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3771 8871 3761 8932 3803 8926 3821 8870
TIME...MOT...LOC 0320Z 252DEG 43KT 3797 8925 3786 8927 3781 8928 3770
8929

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DWS
Local storm report, Mar 23, 9:27 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1027 PM CDT THU MAR 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 PM     TSTM WND GST     3 SSW DE SOTO           37.78N 89.25W
03/23/2023  M51 MPH          JACKSON            IL   ASOS

            ASOS STATION KMDH CARBONDALE IL.

&&

DWS

The radar

The Evansville,IN radar (KVWX), 82 km away, was scanning. The volume nearest the first event began at 04:04 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Saline

When
March 23, 10:05 PM CST
Where
Saline County, 3 mi NNE of Raleigh
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
37.860, -88.509

About 20 percent of the roof decking was removed from a large barn.

Thunderstorm Wind, Jackson

When
March 24, 1:02 AM CST
Where
Jackson County, Makanda
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.620, -89.200

A tree and a power line was blown down.

Thunderstorm Wind, Williamson

When
March 24, 1:28 AM CST to 1:30 AM CST
Where
Williamson County, Creal Spgs to 3 mi NNE of Creal Spgs
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.620, -88.830

In Creal Springs, a few trees were down, including at least one that fell onto power lines. Four large cedar trees were down a few miles north-northeast of Creal Springs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081187, 1081188, 1081189.